Archives

  • 2018-07
  • 2019-04
  • 2019-05
  • 2019-06
  • 2019-07
  • 2019-08
  • Drug drug interactions are frequently attributed to function

    2019-07-16

    Drug-drug interactions are frequently attributed to functional alterations in CYP enzymes, including inhibition and induction (Chen et al., 2014, Wang et al., 2013). Mechanism-based inhibition is an irreversible form of enzyme inhibition and could form a stable inhibitor-enzyme complex, which is thought to have a greater effect than reversible inhibition (Ueng et al., 2013). Our results showed that CuE is a mechanism-based inhibitor of human CYP3A4, because it inactivated CYP3A4 in a time- and concentration-dependent manner. Because of the irreversibility of inhibition, the catalytic activity can be recovered only by the clearance of inhibitor and the synthesis of enzymes. Hence, mechanism-dependent inhibition of CuE on human CYP3A4 may cause stronger drug-drug interactions, which results in serious side effects when co-administered with other drugs that are substrates of CYP3A4. We have reported that CuE is a competitive CYP2C inhibitor with no effect on rat CYP2C Captopril for (Lu et al., 2015) and could reduce the clearance of warfarin in vivo in rats via the inhibition of CYP2C activity (Ding et al., 2015). Taken together, the results of this study, showed that CuE in vitro inhibited the metabolism of CYP2C and 3A substrates in humans and rats with different modes. Further in vivo studies should be carried out to explore CuE-drug interactions especially based on the inhibition of CYP3A4. This study also found that CuE significantly inhibited P-gp activity with no effect on its expression. Since CuE presented potent inhibition on both CYP3A and P-gp activities in vitro, it may increase the exposed quantity of co-administered drugs in the body and cause drug-induced toxicity. To clarify further the effects of CuE on the CYP3A and P-gp, in vivo studies in rats were carried out to evaluate CuE on the oral pharmacokinetic characteristics of indinavir. Since indinavir not only is metabolized via CYP3A, but also is the substrate of P-gp, it is thought to be a proper substrate for CYP3A and P-gp research simultaneously (Yang et al., 2012). Based on the difference of parameters in Cmax and AUC0-t between CuE treatment and control, the present study indicated that CuE may inhibit the activities of CYP3A and P-gp to decrease the metabolism of indinavir, increase its absorption and reduce its excretion. In addition, the hepatic injury which was attributed to the potent toxicity of CuE at high dose may also result in a bigger Cmax of indinavir. In fact, inhibition of hepatic and intestinal drug metabolic enzyme CYP3A and the transporter P-gp usually are the major reasons for the change of drug bioavailability and toxicity (van Waterschoot and Schinkel, 2011, Zhuang et al., 2013). Moreover, due to species difference between humans and rats, further in vivo study in humans is needed to identify the inhibition of CuE. When the rat was pre-treated with CuE for three consecutive days, different results were obtained. Compared with the blank control, CuE treatment at different dose significantly induced the metabolism of indinavir in a concentration-dependent manner. Based on the changes of indinavir pharmacokinetic parameters, including the reduction of Cmax, tmax and AUC0-t, CuE accelerated the metabolism and restricted the absorption of indinavir. These results showed that CuE has inducing effects on the CYP3A and P-gp activities. Furthermore, CuE induced the expression of both and CYP3A and P-gp after multiple doses administration. Taken together, CuE can induce CYP3A and P-gp after a long-term treatment but inhibit the activities of CYP3A and P-gp after a short-term acute dosing. These phenomena may be due to the excessive expression of enzymes induced by physiological feedback after a long-term treatment. For example, St John\'s wort and Schisandra sphenantera have been reported to exert the similar regulation effects on CYP3A and P-gp (Rahimi and Abdollahi, 2012, Qin et al., 2014).